A is for Antidepressant

Welcome to the start of my weekly A-Z of Mental Illness. Each week I will be writing about a mental health topic that correlates with a letter of the alphabet.  I have a few people doing guest posts along the way as well, just so you don’t have to listen to me drone on every week.  I hope that through this alphabet of Mental Illness I will be able to spread a bit more awareness.

mental illness alphabet
A is for antidepressants, or more specifically how many I’ve been on and how they didn’t quite work.  First though, a little background information on what the hell and antidepressant is, because contrary to popular belief, they are not quick fix ‘crazy pills’.  Sane.org states ‘People with depression and anxiety disorders often have an imbalance in certain natural chemicals in the brain. Antidepressant medications help the brain to restore its usual chemical balance and so reduce symptoms.’

Over the last 11 years I have been on 3 different antidepressant medications.  All of these medications fell under the SSRI category.  SSRI stands for Selective Serotonin Re-uptake Inhibitor and these medications work by increasing the levels of serotonin produced.  Serotonin is a compound found in the central nervous system that is responsible for mood, appetite and sleep.

The first two medications that I was on, Zoloft and Luvox, were not much help at all. Providing no relief to symptoms that I was feeling.  While antidepressants are not a cure all, they do help to alleviate some of the symptoms.  Without antidepressants a lot of people struggle to even get out of bed in the morning.

I have just recently stopped taking an antidepressant that I had been on for the last 6 years., Prozac.  I didn’t intentionally stop it at first.  It started off with me running out of prescriptions and being in between GPs.  After a few days, I hadn’t really noticed a difference.  I asked Devil Papa if he had noticed a difference and he said that he didn’t.  It’s clear to me that I do need to be on some sort of medication, Prozac however, had obviously lost it’s effectiveness.

Over the last few weeks I have noticed the side effects that I had over looked, slowly starting to subside.  I no longer tap my foot for an eternity while dozing off to sleep, much to the delight of Devil Papa.  I don’t get cotton mouth anymore and while still struggling with anger, I have noticed a decrease in my irritability.  I have an appointment next week with Mental Health services to look into new medications.  I am hopeful about finding something that takes the edge off.  I know that it won’t be a cure, but I know that it gives me enough balance so that I can get out of bed in the morning.  It makes the tasks that we take for granted, that little be easier to accomplish.

19 thoughts on “A is for Antidepressant

  1. robomum

    This is the start of something great! An excellent idea to raise even more awareness. I’m looking forward to learning more. Here’s to the start of lots of great new things, ay!

    Reply
  2. Angela

    I really hope you can find something that helps and that doesn’t have too many side effects (well I wish for none but it doesn’t happen much). I guess in a way it may be a good thing that the Prozac lost its effect. A nice time for a change to coincide with a new GP, you may see a whole new you soon – in a positive way 🙂

    Reply
    1. Musings of the Misguided Post author

      I have an appointment with Mental Health next week so time shall tell as to what they decide.

      Reply
  3. Karen Reid

    My husband suffered a major episode in July last year & it took ages to get the right combination of anti depressants. He’s now on Nardil, Abilify & Lithium. These finally seem to have helped him, even though he hates that he takes so many tablets

    Reply
  4. Lara @ This Charming Mum

    I like the idea of a straight forward A-Z drawn from personal experience. There is so much misinformation out there. It seems common for people to have to re-jig their medication (or dosage at least) if they’re on it long term. I hope you can find something that works well for you.

    Reply
    1. Musings of the Misguided Post author

      I’m hoping to reduce the stigma a little bit through this A-Z. A different topic each week means that people are overloaded with information as well.

      Reply
  5. Janet @ Redland City Living

    It can take a while to find the right antidepressant. I was fine (and still am, 15 years later!) on the first one I tried. My sister however has had a rough time trying to find one that works for her :-(.

    I touched on mental illness on my blog today too 🙂 – both B words – bipolar and borderline personality disorder …

    Reply
    1. Musings of the Misguided Post author

      Oh I’ll have to jump over and have a look. I’m going to be writing about Borderline next week. Unsure how it will be taken.

      Reply
    1. Musings of the Misguided Post author

      I was quite surprised there wasn’t worse side effects considering the time that I was on them and the dosage I was on.

      Reply
  6. Kim@FallingFaceFirst

    This is a great idea Teegan. Look forward to reading more. You might find some success with the SNRIs – they have a slightly different mechanism of action to the SSRIs, and the difference may be the thing that works for you. So much trial and error – it’s frustrating hey. Good luck finding the right one.

    Reply
    1. Musings of the Misguided Post author

      Thanks Kim. I will have to have a bit of research on the SNRIs, I like to go into an appointment with answers rather than just saying I don’t know the whole time.

      Reply
  7. Pingback: D is for Depression | Musings of the Misguided

  8. Fran

    Wonderful series! I just bounced into this totally by accident while looking at sewing stuff. Quick fyi that isn’t well known, but can make a HUGE DIFFERENCE, if you ever need to come off one of the anti depressants which are more difficult to stop, in particular this applies to SNRI drugs, which stands for serotonin norepinephrine reuptake inhibitors. Most notable in this class would be Effexor (venlafaxine) and Cymbalta (can’t remember generic). These have more side effects coming off than SSRI drugs. If you need to stop one of these, so it under doc supervision, and SLOWLY. Talk to doc about starting Prozac (fluoxetine) as you taper of the SNRI, which will combat the side effects, after you are of the SNRI you can then be tapered of the Prozac relatively fast and painlessly. I

    Just a note, I am a pharmacy technician by trade, and have struggled with long term major depressive disorder, PTSD (post traumatic stress disorder), anxiety disorder and fibromyalgia.

    Reply

Leave a Reply to Vanessa @ babblingbandit.me Cancel reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.